Background: Risk factors for lipodystrophy in patients infected with HIV-1 treated with highly active antiretroviral therapy (HAART) containing HIV-1 protease inhibitors are poorly understood. We aimed to identify the risk factors for lipodystrophy in antiretroviral-naive HIV-1-infected adults on HAART.
Methods: Moderate or severe body-fat changes were clinically assessed and categorised as subcutaneous lipoatrophy, central obesity, or both, in all consecutive antiretroviral-naïve HIV-1-infected adults who began HAART with two nucleoside reverse transcriptase inhibitors plus at least one protease inhibitor from October, 1996, to September, 1999. A person-years analysis was used to calculate the incidence of types of lipodystrophy, and Cox proportional hazards models were used to describe the univariate and multivariate factors associated with progression to any lipodystrophy.
Findings: After a median follow-up of 18 months, 85 (17%) of the 494 patients developed some type of lipodystrophy. The incidences of any lipodystrophy, lipodystrophy with subcutaneous lipoatrophy, and lipodystrophy with central obesity were 11.7 (95% CI 9.2-14.2), 9.2 (7.0-11.4), and 7.7 (5.7-9.7) per 100 patient-years. An increased risk for any lipodystrophy was found among women as compared with men (relative hazard 1.87 [1.07-3.28]), heterosexuals (2.86 [1.50-5.48]), and homosexuals (2.17 [1.07-4.42]) as compared with intravenous drug users, with increasing age (1.33 per 10 years older [1.08-1.62]), and with the duration of exposure to antiretroviral therapy (1.57 per 6 months extra [1.30-1.88]) but not with any individual antiretroviral agent. The factors associated with an increased risk for lipodystrophy with subcutaneous lipoatrophy or lipodystrophy with central obesity were very similar to those associated with any lipodystrophy. The duration of indinavir use may represent an additional contribution for the development of lipodystrophy with central obesity (1.26 per 6 months extra [0.99-1.60]); p=0.064).
Interpretation: Risk factors associated with development of any lipodystrophy, lipodystrophy with subcutaneous lipoatrophy, and tipodystrophy with central obesity in patients infected with HIV-1 who were receiving HAART containing protease inhibitors are multifactorial and overlapping, and cannot be exclusively ascribed to the duration of exposure to an particular antiretroviral agent.